On Small Subsets in Euclidean Spaces

Volume 64 / 2016

Jan Mycielski, Grzegorz Tomkowicz Bulletin Polish Acad. Sci. Math. 64 (2016), 109-118 MSC: Primary 03E05, 20E05, 51M05; Secondary 20G20. DOI: 10.4064/ba8085-10-2016 Published online: 21 October 2016

Abstract

We study a property of smallness of sets which is stronger than the possibility of packing the set into arbitrarily small balls (i.e., being Tarski null) but weaker than paradoxical decomposability (i.e., being a disjoint union of two sets equivalent by finite decomposition to the whole). We show, using the Axiom of Choice for uncountable families, that there are Tarski null sets which are not small sets. Using only the Principle of Dependent Choices, we show that bounded subsets of $\mathbb {R}^n$ that are included in countable unions of proper analytic subsets of $\mathbb {R}^n$ are small, and several related results.

Authors

  • Jan MycielskiDepartment of Mathematics
    University of Colorado
    Boulder, CO 80309-0395, U.S.A.
    e-mail
  • Grzegorz TomkowiczCentrum Edukacji $G^2$
    Moniuszki 9
    41-902 Bytom, Poland
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image